Maine, 2008

Lightning Strike in Maine, June 24, 2008

June 24, 2008 · NWS GYX · 1 event in 1 county or zone

Lightning struck a home in Sanford igniting a fire that caused heavy damage to the attic and roof. The first and second floors sustained water damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck a home in Sanford igniting a fire that caused heavy damage to the attic and roof. The first and second floors sustained water damage. Damage was estimated at $60,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 24, 1:50 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 24, 1:50 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
250 PM EDT TUE JUN 24 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE OUT TO SEA TONIGHT AS HIGH PRESSURE
BUILDS IN FROM THE WEST. THE HIGH WILL MOVE OFF THE MID ATLANTIC
COAST ON WEDNESDAY. LOW PRESSURE IN CENTRAL CANADA WILL MOVE EAST
AND PASS NORTH OF THE REGION ON FRIDAY. HIGH PRESSURE WILL BUILD
IN ON SATURDAY. ANOTHER LOW IN CENTRAL CANADA ON SUNDAY WILL BUILD
EAST ON MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
H5 TROF WILL MOVE E OF THE FA THIS EVENING AS A CDFNT MOVES OFF
THE COAST. THIS WILL BE THE FOCUS OF SCT CONVECTION THROUGH EARLY
THIS EVENING WITH THE POTENTIAL FOR STRONG AND POSSIBLY ISOLD
SEVERE TSTMS. AS THE EVENING WEARS ON SKIES WILL CLR. THIS WILL
ALLOW SOME PATCHY RADIATION GF TO FORM IN VALLEYS LATE TNGT. USED
THE GFS40 AND MAV MOS FOR THIS FCST.

&&

.SHORT TERM /WEDNESDAY/...
THE H5 TROF AND SFC CDFNT WILL BE WELL TO OUR W ALLOWING UPR LVL
RIDGING AND A SFC HI TO BUILD E INTO THE REGION. THE HI WILL SLIDE
SE OFF THE MID ATLANTIC COAST. A WEAK UPR LVL SHORT WAVE TROF
MOVES SE THRU THE UPR LVL NW FLOW WHICH MAY BRING A SHRA OR TSRA
TO OUR N AND MT ZONES LATE WEDNESDAY. OTRW DRY WX SHOULD PREVAIL.
NW WINDS BACK TO THE SW AND SHOULD BE STRONG ENOUGH TO KEEP THE
SEA BREEZE FROM PUSHING INLAND OVER OUR MORE WRN COASTAL ZONES.
FURTHER E THE SW FLOW WILL BE ONSHORE AND WILL KEEP TEMPS A LITTLE
COOLER AND HAVE ADJUSTED MAV MOS VALUES DOWN A FEW DEGREES. OTRW
USED GFS40 AND MAV MOS FOR THIS FCST.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
WARM FRONT OUT AHEAD OF A LOW IN CENTRAL CANADA WILL BRING SHOWERS
IN FOR THURSDAY AND MOVE OUT WITH A COLD FRONT THURSDAY NIGHT.
NORTHERLY FLOW BEHIND THE DEPARTING CANADIAN LOW WILL DRY THINGS
OUT FOR FRIDAY AND SATURDAY. WE THEN REPEAT WITH AN APPROACHING
WARM FRONT WHICH WILL BRING MORE SHOWERS IN FOR SUNDAY. THESE
SHOWERS COULD BE ENHANCED BY A SECONDARY LOW FORMING OFFSHORE
ON MONDAY. THEN ITS BACK TO A DRYING WESTERLY FLOW FOR TUESDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH WEDNESDAY/...VFR CONDITIONS WILL PREVAIL
EXCEPT BRIEFLY LWR CONDITIONS IN ANY SHRA OR TSRA INTO THIS
EVENING. THERE COULD BE SOME STRONG TO POSSIBLY SEVERE TSTMS UNTIL
SUNSET THOUGH THEY WILL BE WIDELY SCATTERED AND VERY LOW PROBABILITY OF
HITTING ANY PARTICULAR AIRPORT. SOME RADIATIONAL GF WILL FORM LATE
TNGT AS HIGH PRES RIDGES IN AND WINDS DROP OFF. FOR THE TAF SITES
LEB FOLLOWED BY CON ARE THE MOST LIKELY PLACES TO SEE SOME VSBY
RESTRICTION. A LITTLE BIT OF A NW WIND WILL HELP KEEP THE OTHER
TAF SITES FROM SEEING MUCH...IF ANY...F. VFR CONDITIONS WILL
PREVAIL ON WEDNESDAY.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MVFR CONDITIONS WITH SHOWERS THURSDAY AND AGAIN SUNDAY.

&&

.MARINE...
SHORT TERM /THROUGH WEDNESDAY/...WINDS AND SEAS WILL REMAIN BLO
SCA LVLS AS THE CDFNT MOVES OUT TO SEA AND HIGH PRES BUILDS IN
THRU THE SHORT TERM. ISOLD TO SCT TSTMS INTO THIS EVENING ARE
PSBL.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WINDS AND SEAS WILL APPROACH SCA CRITERIA IN THE ONSHORE LOW ON
SUNDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 24, 2:21 AM EST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
321 AM EDT TUE JUN 24 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-250730-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
321 AM EDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION THIS AFTERNOON. SOME OF THESE STORMS MAY PRODUCE SMALL HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-250730-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
321 AM EDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 4:38 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
538 PM EDT TUE JUN 24 2008

MEZ021-242215-
KENNEBEC-
538 PM EDT TUE JUN 24 2008

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY THROUGH 615 PM
EDT...

AT 538 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF SIDNEY...OR ABOUT 7
MILES NORTH OF AUGUSTA...MOVING SOUTHEAST AT 17 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SIDNEY...MANCHESTER...
AUGUSTA...HALLOWELL AND FARMINGDALE THROUGH 615 PM EDT.

SMALL HAIL...WIND GUSTS UP TO 45 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

SJC
Special weather statement, Jun 24, 4:45 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
545 PM EDT TUE JUN 24 2008

MEZ022-027-028-242215-
COASTAL WALDO-INTERIOR WALDO-KNOX-
545 PM EDT TUE JUN 24 2008

...STRONG THUNDERSTORMS WILL IMPACT WALDO COUNTY AND KNOX COUNTY
THROUGH 615 PM EDT...

AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES NORTH OF THORNDIKE TO LAKE ST. GEORGE STATE PARK TO 5 MILES
SOUTHWEST OF LAKE ST. GEORGE STATE PARK MOVING EAST AT 21 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LAKE
ST. GEORGE STATE PARK...THORNDIKE...FREEDOM...LIBERTY...MONTVILLE...
KNOX...SEARSMONT.. .MORRILL...BROOKS AND APPLETON THROUGH 615 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH CAN BE
EXPECTED.

SJC
Special weather statement, Jun 24, 4:47 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
547 PM EDT TUE JUN 24 2008

MEZ018-242215-
INTERIOR YORK-
547 PM EDT TUE JUN 24 2008

...MORE STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 615 PM
EDT...

AT 547 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ANOTHER CLUSTER OF STRONG THUNDERSTORMS OVER YORK COUNTY. THESE
STORMS WERE CENTERED 4 MILES SOUTHWEST OF NEWFIELD MOVING SOUTHEAST
AT 29 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND NEWFIELD...ACTON...SHAPLEIGH...EMERY MILLS...SPRINGVALE
...ALFRED AND WATERBORO THROUGH 615 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF UP TO 45 MPH CAN BE
EXPECTED.

SJC
Special weather statement, Jun 24, 4:54 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
554 PM EDT TUE JUN 24 2008

MEZ020-242230-
ANDROSCOGGIN-
554 PM EDT TUE JUN 24 2008

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY THROUGH 630
PM EDT...

AT 554 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER TURNER...MOVING SOUTHEAST AT 22
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
TURNER...GREENE...WALES...LEWISTON...AUBURN AND SABATTUS THROUGH 630
PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

THIS STORM HAS A HISTORY OF PRODUCING PEA SIZE HAIL.

SJC
Special weather statement, Jun 24, 4:56 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
556 PM EDT TUE JUN 24 2008

MEZ012-018>021-025-242245-
ANDROSCOGGIN-INTERIOR CUMBERLAND-INTERIOR
YORK-KENNEBEC-SAGADAHOC-SOUTHERN OXFORD-
556 PM EDT TUE JUN 24 2008

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...OXFORD COUNTY...YORK COUNTY...SAGADAHOC COUNTY AND
CUMBERLAND COUNTY THROUGH 645 PM EDT...

AT 556 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF
MONMOUTH TO 7 MILES NORTHWEST OF AUBURN TO 2 MILES SOUTHEAST OF
OXFORD TO NAPLES TO 3 MILES NORTH OF WEST BALDWIN AND MOVING
SOUTHEAST AT 23 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND OXFORD...NAPLES...WEST BALDWIN...MONMOUTH...MECHANIC
FALLS...GREENE...CASCO...SEBAGO LAKE STATE PARK...WALES AND POLAND
THROUGH 645 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF UP TO 45 MPH CAN BE
EXPECTED.

SJC
Local storm report, Jun 24, 4:57 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
557 PM EDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     LIMINGTON               43.73N 70.71W
06/24/2008                   YORK               ME   AMATEUR RADIO

            TREE DOWN ACROSS ROUTE 25.

&&

DANS

The radar

The Portland,ME radar (KGYX), 66 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, York

When
June 24, 5:07 PM EST
Where
York County, Sanford
Property damage
$60,000
Reported by
Newspaper
Coordinates
43.430, -70.780

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121058.